Fatigue, sleep disturbances, low energy, depression: dietary supplements may help address special health concerns for people with HIV

As we were mulling over the recent New York Times piece on the billions of dollars Americans spend each year on sleep aids that are only mildly effective (see today’s other post under “Melatonin”), we thought we’d reprint this article from the NYBC newsletter THE SUPPLEMENT, which appeared earlier this year.  It deals with the constellation of health concerns, from fatigue to depression, that often affect people with HIV, and gives an overview of some of the dietary supplements that have been used to address these issues.

——– 

 

 

Sleeping poorly? Energy low? Feeling down?

Dietary supplements may have something to offer

Sleep disturbances are the third most common complaint among people with HIV seeking medical attention. Everybody knows what it’s like to sleep poorly, then feel cranky and fatigued the next day. But persistent insomnia, followed by chronic fatigue, can become major medical issues for people with HIV (we’re talking about lower CD4 counts and poor medication adherence), so it’s worth reviewing options for dealing with these problems.

A 2005 research presentation suggested that melatonin supplements can improve sleep patterns in people with HIV. Melatonin, a hormone secreted by the pineal gland, has long been studied as a sleep regulator—levels increase in response to darkness, then fall during daytime. It’s also been investigated as an anti-cancer agent, where it has shown the capacity to combat solid tumors. (But melatonin should not be taken by people with cancers affecting immune cells, such as lymphoma or leukemia.)

Good news: a recent trial indicates that low-dose melatonin (0.5 to 1.0 mg) may be perfectly effective as a sleep promoter, making it a very inexpensive option for this purpose.

Fatigue can stem from other causes besides sleep disturbances. Anemia, a shortage of red blood cells, is another leading cause of fatigue among people with HIV, and is especially common among women. (A recent large study found that about 30% of people on HAART had moderate anemia. Women had an 80% greater risk of being anemic than men, and African-Americans had a risk of anemia 2.6 times higher than whites.) It’s important to learn the source of anemia in people with HIV (taking Retrovir, AZT, is a drug-related factor). Treatment options include increasing intake of iron, vitamin B12 and folic acid. Note that NYBC stocks multivitamins with iron for those concerned about their intake of this mineral. You’ll also find folic acid and B12 in our multis, and may want to consider adding a separate vitamin B supplement as well.

While for some people with HIV treating anemia can be a key to helping them overcome fatigue and its frequent companion depression, there are other cases where low energy is not connected to low red blood cell levels, and where the treatment options are therefore different. Particularly in HIV+ men, steroid hormones (testosterone and DHEA) have proven to be useful in combating the fatigue-depression combination. Recent federally-funded research on DHEA showed it to be an effective anti-depressant, with the added interesting feature that it can enhance sex drive (rather than undermining it, as do certain common prescription anti-depressants).  And a Columbia University study of DHEA for fatigue and depression in people with HIV has found it to be a successful treatment for some, with the added bonus that, unlike some prescription energy boosters, it doesn’t carry the risk of addiction.

Advertisements

3 thoughts on “Fatigue, sleep disturbances, low energy, depression: dietary supplements may help address special health concerns for people with HIV

  1. […] jarebe placed an interesting blog post on Fatigue, sleep disturbances, low energy, depression: dietary ….Here’s a brief overview:While we were considering the billions of dollars American spend on mildly effective sleep aids (see today’s other post under “Melatonin”), we thought we’d reprint this article from the NYBC newsletter THE SUPPLEMENT, which appeared … […]

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s